Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Huntsville, AL

July 7, 2004Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 7, 2004, 3:58 PM CDT for Morgan County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2004, 3:58 PM CDT (20:58 UTC)
Expired
Jul 7, 2004, 4:45 PM CDT
In force
47 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:55 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 7, 1:55 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT WED JUL  7 2004

.DISCUSSION...
EARLY AFTERNOON SFC ANALYSIS SHOWING REMNANTS OF WEAK FRONTAL
BOUNDARY LINGERING NEAR THE KY/TN BORDER. MAIN 50H TROF AXIS
EXTENDING FROM LAKE MI SWD INTO N MS. SCATTERED SHRAS/TSRAS CONTINUE
TO DEVELOP AHEAD OF THE TROF ACROSS W TN AND N MS WITH ACTIVITY OVER
MS BEING ENHANCED FROM OUTFLOW FROM EARLIER MCS FROM THE WEST.

SCATTERED SHRAS/TSRAS WILL CONTINUE TO MOVE IN/DEVELOP ACROSS THE TN
VALLEY THROUGH THE AFTERNOON AND MAY LINGER INTO EARLY EVENING
BEFORE DISSIPATING WITH LOSS OF HEATING. POPS WILL BE HEAVILY BASED
ON LATEST RADAR TRENDS AT ZONE ISSUANCE TIME.

SFC BOUNDARY WILL CONTINUE TO DISSIPATE ON THURSDAY AS 50H HEIGHTS
SLOWLY RISE A FEW METERS. WEAK SHEAR AXIS AND S/WV NEAR THE UPPER TX
COAST MAY REMAIN CLOSE ENOUGH TO RESULT IN SCATTERED CONVECTION
AGAIN THURSDAY AFTERNOON BUT EXPECT OVERALL COVERAGE TO BE A LITTLE
LESS AND WILL KEEP POPS IN THE LOW CHANCE RANGE.

SUMMERTIME PATTER IS IN STORE THROUGH THE WEEKEND INTO THE MIDDLE OF
NEXT WEEK. 50H HIGH WILL BE CENTERED OVER THE AREA...ALTHOUGH IT MAY
BEGIN TO RETROGRADE A LITTLE BY THE END OF THE FCST. CHANCES FOR
DIURNAL CONVECTION WILL FALL OFF INTO THE ISOLATED RANGE WITH TEMPS
RIGHT AROUND NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  89  70  90 /  30  20  10  20
SHOALS        69  90  70  90 /  30  20  10  20
CULLMAN       69  90  70  91 /  30  20  10  20
FAYETTEVILLE  68  88  69  89 /  30  20  10  20
FT PAYNE      67  87  67  89 /  30  20  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

09
Hazardous weather outlook, Jul 7, 1:00 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED JUL 7 2004

ALZ001>010-016-TNZ076-096-097-081000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...ALONG WITH A
NEARBY FRONTAL BOUNDARY...WILL SUPPORT DEVELOPMENT OF SCATTERED
THUNDERSTORMS THROUGH THIS EVENING. DUE TO THE UNSTABLE AIR IN
PLACE...ONE OR TWO THUNDERSTORMS COULD PRODUCE PENNY SIZED HAIL AND
DAMAGING WINDS UP TO 60 MPH. HOWEVER...ANY SUCH STORMS WILL BE QUITE
ISOLATED...AND MOST STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A TYPICAL SUMMERTIME PATTERN WILL PREVAIL THROUGH TUESDAY...WITH
ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS POSSIBLE EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

BCC

In the hours before

Special weather statement, Jul 7, 1:46 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 PM CDT WED JUL 7 2004

ALZ003-071910-
FRANKLIN AL-
146 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
RED BAY IN WESTERN FRANKLIN COUNTY...

AT 146 PM CDT...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM OVER
EXTREME NORTHEASTERN ITAWAMBA COUNTY MISSISSIPPI...MOVING EAST AT
30 MPH. THROUGH 210 PM...THIS STORM IS EXPECTED TO AFFECT RED BAY...
THE BEAR CREEK RESERVOIR...VINA...AND ATWOOD.

THIS STORM LIKELY CONTAINS WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.

BCC
Special weather statement, Jul 7, 2:31 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
231 PM CDT WED JUL 7 2004

ALZ002-003-072015-
COLBERT-FRANKLIN AL-
231 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR A COMPLEX OF STRONG THUNDERSTORMS
OVER COLBERT AND FRANKLIN COUNTIES...

AT 230 PM CDT...DOPPLER RADAR SHOWED A COMPLEX OF STRONG
THUNDERSTORMS STRETCHING FROM THE INTERSECTION OF THE NATCHEZ TRACE
PARKWAY AND HIGHWAY 72...TO PHIL CAMPBELL IN FRANKLIN COUNTY. THESE
STORMS ARE MOVING EAST AT 30 MPH...AND ARE EXPECTED TO AFFECT MOUNT
HESTER...FRANKFORT...RUSSELLVILLE...AND OAK GROVE...THROUGH 315 PM.

THESE STORMS LIKELY CONTAIN WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.

BCC
Special weather statement, Jul 7, 3:00 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT WED JUL 7 2004

ALZ004-072100-
LAWRENCE-
300 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR A COMPLEX OF STRONG THUNDERSTORMS
APPROACHING LAWRENCE COUNTY...

AT 300 PM CDT...DOPPLER RADAR SHOWED A COMPLEX OF STRONG
THUNDERSTORMS STRETCHING FROM LITTLEVILLE TO PHIL CAMPBELL. THESE
STORMS ARE MOVING EAST AT 30 MPH...AND ARE EXPECTED TO AFFECT MOUNT
HOPE AND MOULTON THROUGH 4 PM.

THESE STORMS LIKELY CONTAIN WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.

BCC
Special weather statement, Jul 7, 3:10 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT WED JUL 7 2004

ALZ016-072100-
CULLMAN-
310 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR A COMPLEX OF STRONG THUNDERSTORMS
APPROACHING NORTHERN CULLMAN COUNTY...

AT 310 PM CDT...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM OVER
NORTHWEST WINSTON COUNTY...NEAR ADDISON. THESE STORMS ARE MOVING EAST
AT 30 MPH...AND ARE EXPECTED TO AFFECT JONES CHAPEL...WEST POINT...
SOUTH VINEMONT..AND FAIRVIEW THROUGH 4 PM.

THESE STORMS LIKELY CONTAIN WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.

BCC
Special weather statement, Jul 7, 3:10 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT WED JUL 7 2004

ALZ016-072100-
CULLMAN-
310 PM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
NORTHERN CULLMAN COUNTY...

AT 310 PM CDT...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM OVER
NORTHWEST WINSTON COUNTY...NEAR ADDISON. THESE STORMS ARE MOVING EAST
AT 30 MPH...AND ARE EXPECTED TO AFFECT JONES CHAPEL...WEST POINT...
SOUTH VINEMONT..AND FAIRVIEW THROUGH 4 PM.

THESE STORMS LIKELY CONTAIN WIND GUSTS UP TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL.
PERSONS IN THE AFFECTED AREAS SHOULD SEEK SHELTER IMMEDIATELY.

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:21 PM CDTSevere Thunderstorm WarningHUNJackson39 min
Jul 6, 7:56 PM CDTSevere Thunderstorm WarningHUNDeKalb49 min
Jul 7, 3:21 PM CDTSevere Thunderstorm WarningHUNLawrence39 min
Jul 7, 3:45 PM CDTSevere Thunderstorm WarningHUNCullman45 min
Jul 7, 4:28 PM CDTSevere Thunderstorm WarningHUNLimestone32 min
Jul 7, 4:32 PM CDTSevere Thunderstorm WarningHUNCullman43 min
Jul 7, 4:42 PM CDTSevere Thunderstorm WarningHUNMarshall48 min
Jul 7, 5:13 PM CDTSevere Thunderstorm WarningHUNMadison47 min
Jul 7, 5:35 PM CDTSevere Thunderstorm WarningHUNMarshall40 min
Jul 7, 6:06 PM CDTSevere Thunderstorm WarningHUNJackson24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.